“Hey doc, since I have glaucoma, can I take this medication?”

This is a question we hear frequently in our clinics, and it’s a good one. Why do some over-the-counter and prescribed medications warn patients not to take the medication if they have glaucoma? The reason is that the vast majority of these medications have a pharmacologic property to potentially cause slight pupil dilation. In patients who have  narrow-angle or  closed-angle glaucoma, this could cause significant eye pressure (IOP or intraocular pressure) elevation by closing the drainage angle.

However, this concern doesn’t apply to the most common form of glaucoma in the U.S.: Primary open-angle Glaucoma. Pupil dilation by these medications does not present a significant risk to patients with open-angle glaucoma and can be safely taken. In addition, patients with  narrow-angle glaucoma or angle-closure  glaucoma who have undergone a successful laser peripheral iridotomy to open their drainage angle can also safely take these medications.

Examples of over-the-counter medications that can incite angle narrowing include Benadryl, scopolamine patches for anti-motion sickness, cold and flu medications, and anti-allergy medications. Prescription medications for depression, bladder control, and appetite suppression are a few more examples of medications which will have a warning regarding glaucoma.

However, steroids can be a different story. About 5% of the population will develop elevated IOP with chronic use of steroids. Patients with glaucoma or a family history of glaucoma are more likely to be in that 5%. The eye drainage structures in these patients cannot successfully break down and eliminate the steroids from inside the eye. These steroid breakdown products block eye fluid outflow into the bloodstream thus raising the IOP typically without causing any symptoms to the patient.

The IOP effect from steroids can vary. The higher the dose and the longer the patient takes the steroids the more at risk the pre-disposed patient is of developing IOP elevation. Additionally, steroid eye drops or ointments are the most likely to cause problems. Oral (by mouth) steroids such as prednisone taken for chronic lung disease, for example, is the next most problematic. To a lesser but still significant degree, local joint injections, steroid nasal sprays, and topical steroid skin creams can cause IOP problems.

If you have glaucoma and are prescribed any of the aforementioned medications, please let your eye doctor’s office know. If you are prescribed corticosteroids of any type or administration route, you should let your eye doctor know even if you do not have a glaucoma diagnosis.  In this case, a quick IOP check can rule out any problems from the medication.

Font Resize
Contrast
Call Us Text Us